Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 19, NWS Pocatello, ID

September 2, 2013Cassia County, Idaho

NWS Pocatello, ID issued this flash flood warning at Sep 2, 2013, 6:45 PM MDT for Cassia County, Idaho. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2013, 6:45 PM MDT (00:45 UTC)
Expired
Sep 2, 2013, 9:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Cassia County, ID

The radar

The Salt Lake City radar (KMTX), 149 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 7:30 PM MDTFLASH FLOOD9 Ssw Oakley, IDCASSIA COUNTY SHERIFF RECEIVED REPORTS OF FLASH FLOODING ALONG GOOSE CREEK ROAD SOUTH OF OAKLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 45 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.8 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2013-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2013-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WGUS55 KPIH 030045
FFWPIH
IDC031-030345-
/O.NEW.KPIH.FF.W.0019.130903T0045Z-130903T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
645 PM MDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO...

* UNTIL 945 PM MDT

* AT 636 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE POTENTIAL FOR FLASH FLOODING FROM A LINE OF THUNDERSTORMS 
  PASSING THROUGH THE WARNED AREA...PARTICULARLY OVER THE EMERY BURN 
  SCAR. RADAR INDICATED RAIN RATES OF 1.5 TO 2 INCHES PER HOUR.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
  RURAL SOUTHWESTERN CASSIA COUNTY...
  RURAL SOUTHERN CASSIA COUNTY...
  EMERY BURN SCAR...
  CITY OF ROCKS NATIONAL RESERVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS...ESPECIALLY NEAR PREVIOUS BURN SCARS.

&&

LAT...LON 4199 11397 4199 11399 4199 11400 4215 11400
      4215 11376 4198 11376 4198 11397

$$

HUSTON
1 follow-up statement
441 
WGUS75 KPIH 030336
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
936 PM MDT MON SEP 2 2013

IDC031-030346-
/O.EXP.KPIH.FF.W.0019.000000T0000Z-130903T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CASSIA ID-
936 PM MDT MON SEP 2 2013

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM MDT FOR SOUTH
CENTRAL CASSIA COUNTY...

LAT...LON 4199 11397 4199 11399 4199 11400 4215 11400
      4215 11376 4198 11376 4198 11397

$$

HUSTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 12:59 PM MDT, 5 hours 46 minutes earlier.

Area forecast discussion, Sep 2, 12:59 PM MDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
1259 PM MDT MON SEP 2 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY. SOUTHERLY FLOW AHEAD OF A
DEEPENING UPPER LOW OFF THE PAC NW COAST WILL CONTINUE TO STREAM
MONSOON MOISTURE INTO ID THRU WED. PRECIPITABLE WATER VALUES ARE
EXCEPTIONALLY HIGH TODAY...THUS THE HEAVY RAINFALL AMOUNTS.
PRECIPITATION WILL REMAIN WIDESPREAD MAINLY OVER THE EASTERN HALF
OF THE FCST AREA THIS AFTN..THEN TAPER OFF EARLY THIS EVENING.
SHORT RANGE MODEL IS SHOWING SHOWERS DEVELOPING OVERNIGHT IN THE
CENTRAL MTNS. SHOWERS AND ISOLD TSTMS WILL DEVELOP AGAIN ON TUE...
WITH LOCALLY HEAVY RAINFALL AMOUNTS IN THE CENTRAL MTNS. SHOWERS
AND ISOLD TSTMS WILL DEVELOP AGAIN ON WED...BUT NOT LOOKING QUITE
AS WIDESPREAD.

.LONG TERM...THURSDAY THROUGH MONDAY. SHOWERS AND TSTMS ARE A
THREAT AGAIN ON THU AS THE UPPER LOW MOVES INTO OR. THE UPPER LOW
BEGINS TO MOVE TO THE NORTH BY FRI...BEGINNING A DRYING TREND
WHICH WILL GO THRU THE WEEKEND. HEDGES

&&

.AVIATION...OCCASIONAL SHOWERS AND THUNDERSTORMS WILL CONTINUE
ACROSS EASTERN IDAHO. DURING PERIODS OF HEAVY RAIN...WE HAVE SEEN
CEILINGS AND VISIBILITY DROP TO MVFR/IFR. THE FOCUS OF THE RAIN
SHIFTS WESTWARD OVERNIGHT AND TUESDAY...BUT JUST ABOUT ANYONE DURING
THE PERIOD HAS A CHANCE OF SHOWERS/STORMS. WE ARE CARRYING AT LEAST
VCSH/VCTS FOR ALL SITES...AND -SHRA VCTS DURING TIMES WHERE SHOWERS
ARE THE PREDOMINANT WEATHER.  KEYES

&&

.FIRE WEATHER...AN EXTREMELY MOIST AIRMASS WILL CONTINUE ACROSS THE
AREA THROUGH TOMORROW. WE HAVE HAD HEAVY RAIN AND FLOODING/DEBRIS
FLOWS ACROSS PORTIONS OF ZONES 427 AND 413 ALREADY TODAY. THE FOCUS
OF MORE WIDESPREAD RAIN AND THUNDER WILL SHIFT OVERNIGHT TO THE
WESTERN FIRE DISTRICTS. WE ARE EXPECTING MORE HEAVY RAIN AND THE
THREAT OF FLOODING/DEBRIS FLOWS OVER THOSE AREAS.  THAT
SAID...PRETTY MUCH ANYONE HAS A CHANCE OF SHOWERS AND STORMS WITH
POTENTIALLY HEAVY RAINFALL. MONSOON MOISTURE WILL KEEP THE THREAT IN
PLACE UNTIL THE END OF THE WEEK. THAT IS WHEN A LOW TRACKS EASTWARD
TO OUR NORTH...BUT WILL PULL A COOLER/DRIER AIRMASS INTO EASTERN
IDAHO OVER THE WEEKEND. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM MIDNIGHT MDT TONIGHT THROUGH TUESDAY
EVENING IDZ018-031-032.

FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING IDZ022>025.

&&
Hazardous weather outlook, Sep 2, 4:43 AM MDT, 14 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
443 AM MDT MON SEP 2 2013

IDZ017>025-031-032-031045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
443 AM MDT MON SEP 2 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

EXPECT HEAVY RAINFALL TODAY OVER THE SOUTHERN AND SOUTHEAST
HIGHLANDS WHERE A FLASH FLOOD WATCH HAS BEEN ISSUED. HEAVY
RAINFALL WILL MOVE OVER THE CENTRAL MOUNTAINS TONIGHT INTO TUESDAY
PROMPTING ANOTHER FLASH FLOOD WATCH PARTICULARLY OVER BURN SCARS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

LOOK FOR HEAVY RAINFALL TUESDAY PARTICULARLY OVER THE CENTRAL
MOUNTAINS WHERE A FLASH FLOOD WATCH IS IN EFFECT. ADDITIONAL
RAINFALL IS EXPECTED LATER IN THE WEEK POSSIBLY WARRANTING FUTURE
FLASH FLOOD WATCHES.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Local storm report, Sep 2, 2:46 PM MDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
246 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       1 E CLIFTON             42.18N 111.98W
09/02/2013  E1.00 INCH       FRANKLIN           ID   TRAINED SPOTTER

            1.00 ONE INCH RAIN FALL SINCE 6 AM THIS MORNING

&&

DPHELPS
Local storm report, Sep 2, 2:50 PM MDT, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
250 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HEAVY RAIN       E POCATELLO             42.88N 112.47W
09/02/2013  M0.83 INCH       BANNOCK            ID   NWS EMPLOYEE

            STORM TOTAL SINCE 6AM. EAST BENCH ABOVE THE HOSPITAL.

&&

JKEYES
Local storm report, Sep 2, 4:52 PM MDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
452 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HEAVY RAIN       3 W LAVA HOT SPRINGS    42.62N 112.07W
09/02/2013  M2.17 INCH       BANNOCK            ID   MESONET

            2.17 INCHES OF RAIN FALL SINCE NOON TODAY

&&

DPHELPS
Special weather statement, Sep 2, 5:44 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
544 PM MDT MON SEP 2 2013

IDZ017-022-030045-
MINIDOKA ID-CASSIA ID-
544 PM MDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  WESTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  SOUTHWESTERN MINIDOKA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 645 PM MDT

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS 20 MILES SOUTHWEST NEAR THE
NEVADA-UTAH-IDAHO TRIPPLE POINT...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   MARION...AND OAKLEY...

LAT...LON 4199 11397 4199 11412 4199 11413 4224 11419
      4260 11377 4216 11366 4198 11381 4198 11397
TIME...MOT...LOC 2343Z 220DEG 15KT 4222 11409 4204 11404
          4191 11418

HUSTON
Local storm report, Sep 2, 6:06 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO
606 PM MDT MON SEP 02 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HEAVY RAIN       PRESTON                 42.10N 111.87W
09/02/2013  M0.93 INCH       FRANKLIN           ID   CO-OP OBSERVER

            0.93 STORM TOTAL RAIN FALL WITH MINOR STREET FLOODING

&&

DPHELPS
Special weather statement, Sep 2, 6:21 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
621 PM MDT MON SEP 2 2013

IDZ022-030115-
CASSIA ID-
621 PM MDT MON SEP 2 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 715 PM MDT

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS NEAR ALMO...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   ELBA...CITY OF ROCKS...AND ALMO...

LAT...LON 4199 11400 4200 11400 4222 11378 4241 11316
      4198 11359 4198 11397
TIME...MOT...LOC 0020Z 247DEG 16KT 4218 11374 4188 11404

HUSTON

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:21 PM MDTSpecial Weather StatementPIHCassia54 min
Sep 2, 7:09 PM MDTSpecial Weather StatementPIHCassia66 min
Sep 2, 7:25 PM MDTFlash Flood WarningPIHCassia3 hr
Sep 2, 8:17 PM MDTSpecial Weather StatementPIHOneida58 min
Sep 2, 8:37 PM MDTSpecial Weather StatementPIHCassia53 min
Sep 2, 9:34 PM MDTFlash Flood WarningPIHCassia56 min
Sep 2, 10:15 PM MDTSpecial Weather StatementPIHBlaine, Lincoln60 min
Sep 2, 10:27 PM MDTFlash Flood WarningPIHBlaine3 hr
Sep 3, 1:56 PM MDTFlash Flood WarningPIHBlaine, Custer4 hr
Sep 3, 2:01 PM MDTFlash Flood WarningPIHCassia5 hr
Sep 3, 3:55 PM MDTAreal Flood AdvisoryPIHBannock, Power3 hr
Sep 3, 4:19 PM MDTFlash Flood WarningPIHCassia, Power4 hr
Sep 3, 4:26 PM MDTFlash Flood WarningPIHBannock, Power4 hr
Sep 3, 4:51 PM MDTFlash Flood WarningPIHBannock, Bingham, Caribou4 hr
Sep 3, 5:33 PM MDTSpecial Weather StatementPIHBonneville72 min
Sep 3, 5:50 PM MDTSpecial Weather StatementPIHCaribou55 min
Sep 3, 5:57 PM MDTSpecial Weather StatementPIHBingham48 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.